Itinerary

Early Christian World Pilgrimage-Retreat
Where are we going and what are we doing?

[Please note that the best-laid plans are always subject to an ad-hoc reality check, and may have to be modified at the last minute. That said, I think this is about the best planning we can do until the events actually are unfolding.]

Day 0 – Easter Sunday, March 31

Departure in the evening
TK 10 from LAX 6:20 pm

cropped-ecw2013-itin-001.jpg

Day 1 – Monday, April 1

Arrival in the late afternoon
TK 10 arr IST 5:10 pm
Titanic Port Hotel, Bakırköy
(Map to Hotel)
(Dinner; one night)

Day 2 – Tuesday, April 2

6:30 am breakfast
7:00 am leave hotel for early morning flight to Izmir (map)
9:00 am lv IST on flight TK 2316
10:05 am arr ADB
(Here is a map of our route today.)
11:00 am Pilgrimage Opening Mass at St. Polycarp Church (location)
1:00 Lunch at Diniz Fish Restaurant ($)
2:00 walk along waterfront to Clock Tower
3:00 – 4:30 Bus to Agora
4:30-5:30 Bus to Kuşadası
Dinner and overnight at Carina Hotel, Kuşadası.
(First night of three)

Day 3 – Wednesday, April 3

7:00 am – breakfast
8:00 am – We will try to arrive at upper (southern) entrance to the ancient city at opening time.
Before entering, we will visit the “Tomb of St. Luke,” just south of the parking area.
Morning: tour of the ancient city down Curetes Street, including Terrace Houses (and if possible a hike up the hillside to the Cave of St. Paul), to the Library of Celsus, to the Theater, to the Double Church of the Theotokos, to the “tourist” area at the lower (northern) and bus parking lot. (Here is an excellent tour of the whole city from a Christian perspective.)
We’ll stop by the Grotto of the Seven Sleepers on the way to lunch.
Lunch ($) at İpek Yolu Restaurant
Visit to Temple of Artemis and Basilica of St. John
(Unfortunately, the Ephesus Museum is closed for renovation.)
3:00 pm Visit to Şirince Village
5:00 pm return to Hotel for Mass and Dinner
Overnight (2nd) at Carina Hotel, Kuşadası.

Day 4 – Thursday, April 4

7:30 am – breakfast
8:30 am -leave hotel
9:00 am – begin full day of retreat at Mary’s House, with Mass, suggested times: from 9 am to 3:30 pm,  lunch ($) at cafe on the site
4:00 pm Leather fashion show on the way back to the hotel,
Dinner and overnight (3rd) at Carina Hotel, Kuşadası.

Day 5 – Friday, April 5

7:00 am – breakfast, and get ready for departure
8:00 am – After breakfast, drive to Pamukkale/Hierapolis (Approx 3-4 hours on the road.)
(Map with route directions.)
12:00 Lunch ($)
1:30 – 4:30 pm – tour of Hierapolis, especially the Martyrium and Tomb of St. Philip.
5:00 pm – Go to hotel for Mass, an hour in the thermal pool, dinner, and overnight
First of two nights at Pam Thermal Hotel in Pamukkale. (location in Wikimapia)

Day 6 – Saturday, April 6

8:00 am – breakfast
(Map of the day’s touring.)
8:45 lv for Laodicea (about ½-hour drive)
(Today we will also have reflections on the significance of Ephesus and the Lycus Valley inSt. Paul’s missionary strategy.)
9:15 am to 10:30 Laodicea in the morning.
11:00 am to 12:30 pm – drive to Aphrodisias (about 1-1/2 hr drive)
12:30 – 1:30 pm – Lunch at the Anatolia ($) Restaurant
1:30 to 3:30 pm – tour Aphrodisias
3:30 to 4:30 pm – drive to the “mound” of Colossae (about 1-1/2 hr drive)
4:30 to 5:00 pm – explore/walk on Colossae “mound”
5:00-5:45 pm return to hotel for Mass (about 45-min drive)
6:00 pm – Mass 
at hotel upon our return, followed by time for the thermal pool and dinner.
Overnight (2nd of two ) at Pam Thermal Hotel in Pamukkale.

Day 7 – Sunday, April 7

7:00 am – breakfast
8:00 am – departure for drive to Antalya (4 hours).
Lunch ($) in or near Antalya.
2:00 pm –  Sunday Mass at St. Nikolaus Gemeinde (a local German Catholic community near Hadrian’s Gate)
3:00 pm – A brief tour of the city, including the Lower Düden Waterfalls.
5:30 pm – Check in to hotel: Best Western Khan Hotel in Antalya (three nights).
Dinner, perhaps a walk around surrounding area, and overnight

Day 8 – Monday, April 8

7:00 am – breakfast,
8:00 am – Leave for Myra/Demre (3-hour drive)
(Map of today’s journey.)
11:00 am – Tour St. Nicholas Basilica and other historical sites in Myra. Lunch ($)
(This will include time for reflection and prayer, based on the life and heritage of St. Nicholas.)
3:00 pm – Return to Antalya.
6:00 pm – Arrive back at hotel for Mass and dinner
Second overnight at Best Western Khan Hotel.

Day 9 – Tuesday, April 9

7:30 am – breakfast
8:30 am – leave hotel for Perga (1/2-hr drive)
(Map of the day’s travels.)
9:00 am – arrive Perga
10:30 am – leave Perga for Garden of Tolerance (1/2-hr drive)
11:00 am visit Garden of Tolerance (where we will celebrate Mass)
Lunch ($) nearby after Garden of Tolerance
1:00 pm – leave for Aspendos (1/2-hr drive)
1:30 pm arrive Aspendos
3:00 pm return to Antalya (1-hr drive)
4:00 pm visit Antalya Museum
6:30 pm return to hotel
Dinner and third overnight at Best Western Khan Hotel in Antalya.

Day 10 – Wednesday, April 10

7:00 am – breakfast (long drive, we need an early start)
7:30 am – Leave hotel with baggage, drive from Antalya to Çatalhöyük (approx 5-1/2 hours total driving time)
(Map of the route.)
Lunch ($) at Seydişehir.
2:00 Visit Çatalhöyük. (See also here, and for children.)
3:30 Leave Çatalhöyük
4:30 pm – Visit St. Paul Church in Konya for Mass with Sisters Isabella and Serena.
6:00 Check in to hotel for dinner and one overnight at Hilton Garden Inn Konya.

Day 11 – Thursday, April 11

7:30 am Breakfast
8:30 am leave hotel (with baggage)
(Map of this day’s itinerary.)
9:00 am – visit Mevlana Tomb at its opening, and then
10:30 am – go to Sille to visit Aya-Elena Church/Museum
12:00 – lunch ($) in Sille
1:00 pm – leave for Sultanhani – (about 1-1/2 hrs drive).
2:30 pm, stop at Sultanhani Caravanserai.
3:00 pm, resume trip to Cappadocia (about 2-1/2 hours to )
5:00 pm, check into Dinler Hotel, Nevsehir (for three nights).
Mass, dinner and overnight.

Day 12 – Friday, April 12

First full day in Cappadocia. Note that the weather may be very unstable here in April, ranging from sunny and mild to cold and wet, even possibly some snow.  Therefore our plans may change.
4:50 am – optional sunrise balloon ride ($)
8:00 am – Breakfast
9:00 am – Departure from hotel
9:30 am – Göreme Open Air Museum
12:00 – Lunch ($)
1:30 pm – Kaymaklı Underground City
Photo stops in places like Zelve, Uchisar, Valley of the Pigeons, etc. along the way.
4:00 pm – Mass at Dereyamanli Cave Church
5:00 pm – Pottery show at Chez Galip in Avanos
Dinner and overnight (second of three nights) in Cappadocia at the Dinler Hotel in Nevşehir.

Day 13 – Saturday, April 13

Second full day in Cappadocia.
7:30 am – breakfast
8:00 am – leave for Ihlara Valley (about 1-1/2-hour drive)
9:30 am – We will spend most of the day exploring the churches and monasteries of Ihlara Valley, with lunch ($) nearby. Note that the unexcavated site of Nazianzus, where Gregory was bishop, is also nearby.
4:00 pm – Hanem Art Center
5:30 pm – Sema of the Whirling Dervishes at Saruhan Caravanserai
7:00 pm – dinner and overnight at hotel (third night of three)

Day 14 – Sunday, April 14

7:30 am – breakfast
8:30 am – check out of hotel and go to Bazaar54 Carpet Cooperative in the morning.
12:00 Mass and Festive lunch (cost to be included in tour) at Gamirasu, with some time to enjoy the surroundings of the hotel and village.
5:40 pm lv Kayseri (ASR) for Istanbul (IST) on TK 2015
7:10 pm ar IST
Transfer to Ramada Istanbul Taksim (formerly Madison) Hotel for the first of four nights.
Dinner and overnight

Day 15 – Monday, April 15

Overviews:
“Istanbul not Constantinople” with Elysia and Jason
“Magical Istanbul” – an hour-long amateur tourist view, but very well done and fun

First Full Day in Istanbul. Note: it would be wonderful to visit the Hagia Sophia to begin our time in Istanbul, but it is closed Mondays
7:30 am – breakfast
8:00 am – departure from hotel
8:30 am – Süleymaniye Mosque and Kalendarhane Mosque (Kyriotissa Church)
09:45 am – Hippodrome (computer reconstruction of a chariot race in the Hippodrome)
10:15 am – Sultanahmet (Blue) Mosque
11:30 am – Basilica Cistern
12:30 pm – Lunch ($) at Sultanahmet Köftecisi
1:30 pm – Topkapı Palace, including Harem and Treasury
5:00 pm – Mass at St. Antoine Church (Sentantuan Kilesi )
6:00 pm – walk back to hotel through Istiklal Street and Taksim Square
7:00 pm – dinner and overnight at hotel
Second of four nights at Ramada Istanbul Taksim Hotel

Day 16 – Tuesday, April 16

Second full day in Istanbul
7:30 am – breakfast
8:00 am – Departure from hotel
8:30 am – arrive at Hagia Sophia for 09:00 opening
10:30 am – leave for Patriarchal Center
11:00 am – Audience with His All-Holiness, Patriarch Bartholomew I and tour of St. George Church (video of last year’s visit with the Patriarch)
12:30 pm – Lunch at Asithane ($)
1:30 pm – Chora Museum (Kariye Camii / St. Savior in Chora Church)
3:30 pm – Church of Theotokos Pammaklaristos (Fethiye Museum)
5:00 pm – Mass at the Chaldean Church (Hamalbaşı Cad. No. 20 in Beyoğlu)
Dinner and overnight (third of four nights) at Ramada Istanbul Taksim (formerly Madison) Hotel.

Day 17 – Wednesday, April 17

Third full day in Istanbul
7:30 am – breakfast
8:00 am – departure from hotel
9:00 am – Istanbul Archaeological Museum
12:00 –  lunch ($)
1:00 pm – Bosphorus Cruise (90 minutes)
3:00 pm – Visit to Roncalli Museum and meeting with Catholic representatives in Istanbul
5:00 pm – Final Mass at St. Esprit Cathedral
6:30 pm – Farewell Dinner at Akcanlar Restaurant
Overnight (last of four nights) at Ramada Istanbul Taksim (formerly Madison) Hotel.

Day 18 – Thursday, April 18

Official end of Pilgrimage, departure from Ramada Istanbul Taksim Hotel.
Return to LA on TK 9, dep 12:45

Note that only 3 will be returning on this flight.
8 of us will be transferring to the Cosmopolitan Park Hotel for five nights.

Extra Days in Istanbul – Thursday, April 18, to Tuesday, April 23

These extra days in Istanbul are unprogrammed. However, here are some of the options that we can do and visit as individuals and and groups:

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s